Nevada, 2009

High Wind in Nevada, April 8, 2009

April 8, 2009 · NWS VEF · 1 event in 1 county or zone

A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A prolonged episode of gusty southwest winds produced isolated high wind reports in southeast California, southern Nevada, and northwest Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 7, 7:25 PM PST, 5 hours 9 minutes earlier.

Area forecast discussion, Apr 7, 7:25 PM PST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
825 PM PDT TUE APR 7 2009

.SYNOPSIS...STRONG SOUTHWEST WINDS WILL CONTINUE TONIGHT AND
WEDNESDAY AS A PACIFIC STORM MOVES ACROSS THE AREA. ISOLATED TO
SCATTERED RAIN SHOWERS WITH SNOW IN THE MOUNTAINS WILL SPREAD EAST
ACROSS THE GREAT BASIN TONIGHT...WITH COOLER TEMPERATURES EXPECTED
ON WEDNESDAY. AFTER A BRIEF BREAK THURSDAY...ANOTHER STORM WILL MOVE
INTO THE AREA FRIDAY AND SATURDAY.
&&

.UPDATE...EVENING WINDS HAVE BEGUN TO DECOUPLE OVER THE VALLEYS AND
ARE LESSENING ACROSS MUCH OF THE REGION THIS EVENING. HOWEVER EVEN
WITH THIS SAID GUSTY SOUTHWEST WINDS EXPECTED TO CONTINUE OVERNIGHT.
MOUNTAIN WIND ADVISORIES ON THE OTHER HAND STILL IN EFFECT AND
APPEAR TO BE ON TRACK. UPPER LOW OFF THE NORTHERN CALIFORNIA COAST
TO TRANSITION EAST TONIGHT/WEDNESDAY AND WILL GENERATE WINDS ONCE
AGAIN ACROSS THE SAN BERNARDINO COUNTY DESERTS WEDNESDAY
AFTERNOON...WHILE TEMPERATURES WILL FALL. OVERALL CURRENT SHORT TERM
TREND IS COVERING THE SITUATION WELL. WILL UPDATE ZONES TO REMOVE
EXPIRED HEADLINES AND TO REMOVE EVENING WORDING OF STRONG WINDS FROM
SELECT ZONES...OTHERWISE NO ADDITIONAL UPDATES PLANNED THIS EVENING.
&&

.AVIATION...FOR MCCARRAN...SOUTH TO SOUTHWEST WINDS OF 12-18 KTS
THIS EVENING WITH GUSTS OF 25-30 KTS TO CONTINUE THROUGH 09Z
THURSDAY WHEN A COLD FRONT WILL PASS THROUGH THE AREA AND SHIFT
WINDS TO THE NORTHWEST. STRONG MID AND UPPER LEVEL WINDS WILL CREATE
THE POTENTIAL FOR TURBULENCE ALOFT THROUGH WEDNESDAY EVENING. MOSTLY
CLEAR SKIES LOOKED FOR THROUGH THE PERIOD.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TONIGHT
INTO TOMORROW IN THE MOJAVE DESERT AND SOUTHERN GREAT BASIN WITH
GUSTS MAINLY BETWEEN 20 AND 30 KTS BUT EXCEEDING 40 KTS OVER THE
HIGHER ELEVATIONS AS WELL AS IN PARTS OF THE SAN BERNARDINO COUNTY
DESERT. WAVE ACTION IS POSSIBLE TO THE LEE OF MOUNTAIN RANGES. IN
THE OWENS VALLEY...GUSTY SOUTH WINDS WILL SUBSIDE THIS EVENING THEN
TRANSITION TO A NORTH WIND AT 5-10 KTS BETWEEN 06Z AND 10Z WEDNESDAY
THAT WILL INCREASE AND GUST TO BETWEEN 15 AND 25 KNOTS AFTER 19Z
WEDNESDAY. CEILINGS AS LOW AS 5K-7K FEET POSSIBLE TONIGHT IN THE
SOUTHERN GREAT BASIN AND OWENS VALLEY ALONG WITH A CHANCE OF SHOWERS
MAINLY IN THE HIGHER ELEVATIONS. IN THE MOJAVE DESERT MOST AREAS
WILL STAY DRY WITH MAYBE A FEW CLOUDS AS LOW AS 5K-7K FEET.
&&

.FIRE WEATHER...WINDS HAVE BEGUN TO DECREASE ACROSS NORTHWEST
ARIZONA WHILE RELATIVE HUMIDITY VALUES ARE SLOWLY BEGINNING TO
RECOVER. WILL ALLOW THE RED FLAG WARNING TO EXPIRE AS OF 9 PM MST
FOR MOHAVE COUNTY. ON WEDNESDAY...WINDS WILL ONCE AGAIN MEET
CRITERIA...HOWEVER...HIGHER RELATIVE HUMIDITY VALUES AND LOWER
TEMPERATURES ARE EXPECTED...THUS DO NOT ANTICIPATE THE NEED FOR ANY
FIRE WEATHER WATCHES OR WARNINGS.
&&

.PREV DISCUSSION...400 PM PDT SHORT TERM...SATELLITE IMAGERY SHOWS
THE UPPER LOW CURRENTLY JUST OFF THE CENTRAL CALIFORNIA
COAST...WHICH WILL CONTINUE TO PROGRESS  EASTWARD AS RIDGING OVER
THE GREAT BASIN CONTINUES TO WEAKEN AND SHIFT EAST. THE MAIN CONCERN
FOR OUR REGION WITH THIS SYSTEM CONTINUES TO BE STRONG WINDS. MODELS
CONTINUE TO SHOW THE STRONGEST  WINDS OVER THE WESTERN HALF OF THE
AREA...ESPECIALLY ACROSS SAN BERNARDINO COUNTY THROUGH WEDNESDAY. AN
ADDITIONAL WIND ADVISORY WAS ISSUED FOR TOMORROW...WITH GUSTS
EXCEEDING 45 MPH EXPECTED. IN ADDITION TO THE ADVISORY FOR EASTERN
SAN BERNARDINO COUNTY...HAVE ISSUED A WIND ADVISORY FOR THE
MOUNTAINS OF INYO COUNTY AND SPRING AND SHEEP MOUNTAIN RANGES IN
CLARK COUNTY FOR TONIGHT...AS STRONG MID LEVEL WINDS ASSOCIATED WITH
THE LOW PRESSURE SYSTEM BEGIN TO IMPACT HIGHER ELEVATIONS. THESE
WINDS WILL DECREASE BY MORNING...AS THE LOW MOVES OVERHEAD AND THE
BAND OF HIGHER WIND SPEEDS MOVE EAST. WITH THE SYSTEM CENTERED OVER
SOUTHERN NEVADA WEDNESDAY MORNING...HEIGHTS/TEMPERATURES ALOFT ARE
SET TO DECREASE SIGNIFICANTLY FROM CURRENT VALUES. THIS WILL RESULT
IN A 12-15 DEGREE TEMPERATURE DECREASE FROM TODAYS MAXIMUMS...EVEN
THOUGH WE SHOULD BE STARTING FROM WARMER MINIMUM TEMPERATURES THANKS
TO BREEZY CONDITIONS OVERNIGHT. PRECIPITATION WILL MAINLY BE
CONFINED TO NORTHERN ZONES...WHERE THE BEST DYNAMICS EXIST UNDER THE
LEFT FRONT QUADRANT OF THE JET MAX. SHOWERS/WINDS WILL COME TO AN
END WEDNESDAY NIGHT AS TROUGH CONTINUES EAST AND SHORTWAVE RIDGE
TRAVERSES THE GREAT BASIN THURSDAY.

.LONG TERM...THE NEXT SYSTEM TO IMPACT THE AREA IS EXPECTED TO DROP
SOUTHWARD FROM THE GULF OF ALASKA AND BE LOCATED OFF THE CENTRAL
COAST OF CALIFORNIA BY FRIDAY MORNING. THE OPERATIONAL MODELS AS
WELL AS THE GFS ENSEMBLES HAVE BECOME MORE TIGHTLY CLUSTERED IN
THEIR SOLUTION WHICH FAVORS A TRACK OF THE LOW ALONG OR JUST OFF THE
COAST OF CALIFORNIA. THIS TRAJECTORY SHOULD ALLOW THIS SYSTEM TO
HAVE JUST ENOUGH MOISTURE WITH IT TO BRING A GOOD CHANCE OF SHOWERS
TO THE HIGHER ELEVATIONS. IN THE VALLEYS AND LOWER DESERT
ELEVATIONS...THE BEST CHANCE FOR SHOWERS WILL BE ACROSS THE NORTHERN
HALF OF THE AREA. MODEL TIME HEIGHTS FOR LAS VEGAS FROM THE
OPERATIONAL GFS SHOW A SMALL WINDOW WITH RELATIVE HUMIDITY VALUES AT
OR ABOVE 80 PERCENT AROUND 12Z SATURDAY WHILE THE ECMWF SHOWS THE
BEST MOISTURE AT LAS VEGAS REMAINING ABOVE 700 MB WITH THIS SYSTEM.
NEVERTHELESS THIS LOOKS TO BE PERHAPS OUR BEST CHANCE FOR MEASURABLE
RAIN IN NEARLY TWO MONTHS. OUR LAST MEASURABLE RAIN AT MCCARRAN WAS
BACK ON FEBRUARY 16TH OF THIS YEAR WHEN A TENTH OF AN INCH FELL.
PRECIP CHANCES WILL INCREASE IN THE WESTERN PART OF THE AREA FRIDAY
MORNING AND THEN SHIFT EAST BY FRIDAY EVENING. THIS SHOULD NOT BE A
LONG DURATION PRECIP EVENT...BUT WE WILL NEED TO KEEP AN EYE OUT FOR
POSSIBLE ADVISORY LEVEL SNOW ACCUMULATIONS IN SOME OF THE HIGHER
ELEVATIONS. SNOW LEVELS WILL INITIALLY BE AROUND 7K FEET BUT LOWER
TO 5K FEET WITH THE PASSAGE OF THE TROUGH. AS THIS SYSTEM PULLS OFF
TO THE EAST ON SATURDAY...DRIER AIR PUNCHING IN FROM THE NORTHWEST
WILL ALLOW PRECIP TO END FROM WEST TO EAST. DESPITE A 110 KT+
JETSTREAM PUNCHING IN BEHIND THIS SYSTEM...GRADIENTS DO NOT TIGHTEN
SUBSTANTIALLY...SO FOR NOW THIS LOOKS LIKE A BREEZY TO LOCALLY WINDY
POST-SYSTEM WIND EVENT FOR SATURDAY AFTERNOON. THE MAIN ISSUE
CONTINUES TO BE HOW LONG NORTHERLY WINDS MAY LINGER AS THE ECMWF
KEEPS THEM AROUND INTO SUNDAY. GIVEN THE TREND THIS SPRING FOR US TO
STAY COOL...TRENDED TOWARDS THIS SCENARIO.

A SHORTWAVE RIDGE WILL BUILD IN FROM THE WEST LATE SUNDAY INTO
MONDAY ALLOWING FOR LIGHTER WINDS AND WARMING. TEMPS WILL WARM BACK
TO OR ABOVE NORMAL AND REMAIN THERE UNTIL THE NEXT SYSTEM DROPS
SOUTHEAST ON TUESDAY. THIS NEXT SYSTEM LOOKS TO DROP DIRECTLY INTO
SOUTHERN NEVADA BY WEDNESDAY AND BRING WITH IT A CHANCE OF SHOWERS
ALONG WITH ANOTHER ROUND OF COOLER WEATHER.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM 9 PM THIS EVENING TO 7 AM PDT WEDNESDAY FOR
     NVZ018-019.
AZ...RED FLAG WARNING WILL EXPIRE AS OF 9 PM MST THIS EVENING
     FOR AZZ101-102.
CA...WIND ADVISORY UNTIL 7 AM PDT WEDNESDAY FOR CAZ519-521.
     WIND ADVISORY FROM 10 AM TO 8 PM PDT WEDNESDAY FOR CAZ523>526.
&&

JENSEN/KENNEDY/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 7, 4:04 AM PST, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
504 AM PDT TUE APR 7 2009

CAZ520-522-523-NVZ014-017-080800-
OWENS VALLEY-DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
504 AM PDT TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM NOON UNTIL 8 PM FOR THE OWENS
VALLEY...DEATH VALLEY NATIONAL PARK...NORTHWEST SAN BERNARDINO
COUNTY...ESMERALDA AND CENTRAL NYE COUNTY.

SOUTH WINDS WILL INCREASE WITHIN THE ADVISORY AREA BY LATE MORNING
AND CONTINUE THROUGH EARLY THIS EVENING. SOUTH WINDS 20 TO 30 MPH
WITH GUSTS OF 45 TO 50 MPH WILL OCCUR. THE VISIBILITY MAY SUDDENLY
BE REDUCED IN AREAS OF BLOWING DUST OR SAND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL REMAIN WINDY ACROSS NORTHWEST SAN BERNARDINO COUNTY
WEDNESDAY WITH ANOTHER WIND ADVISORY LIKELY. ANOTHER STORM SYSTEM
WILL CROSS THE AREA FRIDAY AND SATURDAY BUT NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-CAZ519-521-524>527-NVZ015-016-018>022-080800-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
LAKE MEAD NATIONAL RECREATION AREA-SOUTHERN CLARK COUNTY-
504 AM PDT TUE APR 7 2009 /504 AM MST TUE APR 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BECOME BREEZY ACROSS EASTERN SAN BERNARDINO COUNTY AND
SOUTHEAST NEVADA THIS AFTERNOON. WIND GUSTS OF 35 TO 40 MPH WILL
OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL CROSS THE AREA FRIDAY AND SATURDAY BUT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ002-003-036-080800-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-
504 AM MST TUE APR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR ELEVATIONS BELOW 4000 FEET IN SOUTHERN
MOHAVE COUNTY FROM NOON UNTIL 9 PM THIS EVENING. SOUTH
WINDS...WARM TEMPERATURES AND HUMIDITY VALUES OF 5 TO 10 PERCENT
WILL CREATE EXTREME FIRE GROWTH POTENTIAL TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

IT WILL REMAIN WINDY ACROSS SOUTHERN MOHAVE COUNTY WEDNESDAY BUT
COOLER TEMPERATURES WILL CONVERT INTO HIGHER HUMIDITY VALUES.
ANOTHER STORM SYSTEM WILL CROSS THE AREA FRIDAY AND SATURDAY BUT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PIERCE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Spring Mountains

When
April 8, 12:34 AM PST
Where
Spring Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

This gust occurred 1 mile ESE of Red Rock Canyon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156511.